Alert archive / Tennessee / Excessive Heat Warnings in 2007

Excessive Heat Warning 2, NWS Memphis, TN

August 18, 2007Shelby County, Tennessee

NWS Memphis, TN issued this excessive heat warning at Aug 18, 2007, 2:21 PM CDT for Shelby County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2007, 2:21 PM CDT (19:21 UTC)
Expired
Aug 18, 2007, 8:00 PM CDT
In force
6 hr
Issued by
NWS Memphis, TN

County Shelby County, TN

The radar

The Memphis radar (KNQA), 18 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
902 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this excessive heat warning went out at Aug 18, 9:41 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 18, 9:41 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
941 AM CDT SAT AUG 18 2007

.DISCUSSION...

SKIES ARE MOSTLY SUNNY ACROSS THE FORECAST AREA THIS MORNING WITH
TEMPERATURES IN THE 80S. A FEW THUNDERSTORMS HAVE POPPED UP ACROSS
CENTRAL ARKANSAS THIS MORNING AND ARE GENERALLY MOVING NORTH.
COULD SEE SOME AFTERNOON THUNDERSTORM DEVELOPMENT ACROSS THE
FORECAST AREA LATER TODAY. ANOTHER HOT DAY IS EXPECTED WITH
TEMPERATURES EXPECTED TO REACH TRIPLE DIGITS. WILL UPDATE FORECAST
TO REMOVE SOME MORNING WORDING BUT NO MAJOR CHANGES ARE PLANNED AT
THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 316 AM CDT SAT AUG 18 2007/

DISCUSSION...

TEMPERATURES THIS MORNING WERE RUNNING A TAD COOLER THAN YESTERDAY
WHERE CLOUDS WERE NOT PRESENT. MORNING TEMPERATURES RANGED FROM
THE MID 70S TO LOWER 80S ACROSS THE MID SOUTH. A FRONTAL BOUNDARY
WAS LOCATED ROUGHLY FROM CHATTANOOGA TO UNION CITY TO SALEM
MISSOURI. DEW POINTS BEHIND THE FRONT WERE IN THE UPPER 50S TO
LOWER 60S.

THE HEAT IS GOING TO PERSIST ACROSS THE MID SOUTH THROUGH THE
WEEKEND AND INTO NEXT WEEK. THE HEAT ADVISORY HAS BEEN EXPANDED TO
THE NORTHEAST TODAY ROUGHLY ALONG AND WEST OF A HAYTI TO JACKSON
TO DECATURVILLE LINE. AN ADDITIONAL HEAT ADVISORY WILL BE NECESSARY
FOR THE WHOLE AREA SUNDAY...BUT TO AVOID CONFUSION IN THE
PRODUCT...WILL ALLOW THE FOLLOWING SHIFT TO EXTEND THE HEAT ADVISORY
INTO SUNDAY.

THE FRONT AND ASSOCIATED LOWER DEW POINTS ARE GOING TO SLOWLY SEEP
SOUTHWEST TODAY AFFECTING THE HEAT INDEX. HOWEVER...TEMPERATURES
WILL STILL BE CLOSE TO 100 DEGREES WHERE THE HEAT ADVISORY IS NOT
IN EFFECT.

LIKE YESTERDAY...A FEW ISOLATED THUNDERSTORMS COULD BECOME SEVERE
IN THE AFTERNOON PRODUCING LARGE HAIL AND DAMAGING WINDS. EXPECT
STORMS TO DEVELOP IN AREAS WHERE THE DEW POINTS REMAIN AROUND 70
DEGREES. CONVECTIVE TEMPERATURES ARE AROUND 100 DEGREES.
ANTICIPATE AREAS ACROSS NORTHEAST ARKANSAS...SOUTHWEST TN AND
NORTHWEST MS TO BE AFFECTED MOST.

CLOUD COVER DID NOT INHIBIT MAX TEMPERATURES ON FRIDAY AND WOULD
EXPECT MUCH THE SAME TODAY AND SUNDAY. HOWEVER...THICKER CLOUD
COVER WHERE STORMS DEVELOP WILL LIKELY COOL TEMPERATURES LATE IN
THE AFTERNOON.

THE UPPER RIDGE HOLDS STRONG AND WILL BE AT ITS STRONGEST OVER THE
REGION BY WEDNESDAY. AT THIS TIME...IT APPEARS AS THOUGH THE RIDGE
WILL WEAKEN BY THE END OF NEXT WEEK AND PERHAPS SOME RELIEF IS
POSSIBLE BY NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM 102  79 102  79 /  20  10  20  10
MKL 102  72 101  72 /  10  10  20  10
JBR 101  74 100  74 /  20  20  20  10
TUP 102  76 100  74 /  20  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CHESTER-CROCKETT-
     DECATUR-DYER-FAYETTE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-
     LAUDERDALE-MADISON-MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, Aug 18, 3:49 AM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
349 AM CDT SAT AUG 18 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
349 AM CDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY THROUGH 8 PM FOR MUCH OF THE
MID SOUTH.

A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND COULD APPROACH
SEVERE LIMITS. THE MAIN THREAT FROM THE STORMS WILL BE WIND GUSTS
UP TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT WEATHER WILL PERSIST INTO THE MIDDLE OF NEXT WEEK. A HEAT
ADVISORY WILL LIKELY BE NEEDED FOR SUNDAY. DANGEROUS HEAT INDEX
VALUES WILL PERSIST THROUGH AT LEAST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 12:09 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1209 PM CDT SAT AUG 18 2007

ARZ017-181745-
LAWRENCE AR-
1209 PM CDT SAT AUG 18 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...LAWRENCE COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 7 MILES SOUTH OF STRAWBERRY AT 1209 PM CDT...
MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE CAUTION WHEN OUTDOORS DURING SUCH
STRONG WINDS...AND BE ESPECIALLY AWARE OF OLD TREES.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAWRENCE COUNTY...INCLUDING THE CITY OF BLACK ROCK...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 1245 PM CDT.
Special weather statement, Aug 18, 12:15 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1215 PM CDT SAT AUG 18 2007

ARZ008-181800-
RANDOLPH AR-
1215 PM CDT SAT AUG 18 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...RANDOLPH COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 9 MILES WEST OF RAVENDEN SPRINGS AT 1215 PM
CDT...MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE CAUTION WHEN OUTDOORS DURING SUCH
STRONG WINDS...AND BE ESPECIALLY AWARE OF OLD TREES.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 100 PM CDT.
Local storm report, Aug 18, 1:23 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
123 PM CDT SAT AUG 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     EXCESSIVE HEAT   DOWNTOWN MEMPHIS        35.13N 90.05W
08/08/2007  M97.00 F         SHELBY             TN   COUNTY OFFICIAL

            *** 1 FATAL *** COUNTY OFFICIALS CONFIRMED THAT A 54 YEAR
            OLD WOMAN DIED FROM HEAT RELATED ILLNESSES IN HER HOME IN
            THE ORANGE MOUND COMMUNITY OF MEMPHIS. THE HIGH
            TEMPERATURE REACHED 97 DEGREES WITH HEAT INDICES
            EXCEEDING 105 DEGREES.

0500 PM     EXCESSIVE HEAT   DOWNTOWN MEMPHIS        35.13N 90.05W
08/10/2007  M102 F           SHELBY             TN   COUNTY OFFICIAL

            *** 1 FATAL *** COUNTY OFFICIALS REPORTED THAT A 46 YEAR
            OLD WOMAN WAS FOUND DEAD IN HER HOME. THE CAUSE OF DEATH
            WAS DETERMINED TO BE HEAT RELATED. THE HIGH TEMPERATURE
            REACHED 102 DEGREES.

0500 PM     EXCESSIVE HEAT   DOWNTOWN MEMPHIS        35.13N 90.05W
08/11/2007  M102 F           SHELBY             TN   COUNTY OFFICIAL

            *** 1 FATAL *** COUNTY OFFICIALS CONFIRMED THAT A 70 YEAR
            OLD WOMAN DIED IN HER HOME. THE CAUSES OF DEATH WERE HEAT
            RELATED. THE HIGH TEMPERATURE REACHED 102 DEGREES.

0500 PM     EXCESSIVE HEAT   DOWNTOWN MEMPHIS        35.13N 90.05W
08/13/2007  M105 F           SHELBY             TN   COUNTY OFFICIAL

            *** 2 FATAL *** COUNTY OFFICIALS REPORTED TWO DEATHS ON
            MONDAY AUGUST 13 THAT WERE HEAT RELATED. A 75 YEAR OLD
            MAN WAS FOUND DEAD IN HIS HOME AND A 77 YEAR OLD WOMAN
            WAS FOUND DEAD IN HER BACKYARD DUE TO THE EXTREME HEAT.
            THE HIGH TEMPERATURE REACH 105 DEGREES.

0600 AM     EXCESSIVE HEAT   DOWNTOWN MEMPHIS        35.13N 90.05W
08/15/2007  E106 F           SHELBY             TN   COUNTY OFFICIAL

            *** 1 FATAL *** COUNTY OFFICIALS REPORTED THAT A 32 YEAR
            OLD MAN WAS FOUND DEAD THIS MORNING IN THE YARD ADJACENT
            TO HIS MEMPHIS APARTMENT COMPLEX IN THE BINHAMPTON
            COMMUNITY. THE DEATH WAS DETERMINED TO BE HEAT RELATED.
            THE HIGH TEMPERATURE HAS REACH 106 DEGREES AS OF 317 PM
            CDT.

0213 PM     EXCESSIVE HEAT   DOWNTOWN MEMPHIS        35.13N 90.05W
08/15/2007  M106 F           SHELBY             TN   COUNTY OFFICIAL

            *** 1 FATAL *** COUNTY OFFICIALS REPORTED A 67 YEAR OLD
            FEMALE WAS FOUND DEAD UNDER A TENT IN A RV PARK BEHIND
            HEARBREAK HOTEL NEAR BROOKS ROAD IN MEMPHIS AT 213 PM
            CDT. THIS DEATH WAS DETERMINED TO BE HEAT RELATED. THE
            HIGHEST TEMPERATURE REACHED WAS 106 DEGREES AT 317 PM
            CDT.

0500 PM     EXCESSIVE HEAT   DOWNTOWN MEMPHIS        35.13N 90.05W
08/15/2007  M106 F           SHELBY             TN   COUNTY OFFICIAL

            *** 1 FATAL *** SHELBY COUNTY OFFICIALS REPORTED THAT A
            53 YEAR OLD MALE WAS FOUND DEAD IN HIS APARTMENT IN THE
            CLEVELAND UNION COMMUNITY OF MEMPHIS. HIS DEATH WAS
            DETERMINED TO BE HEAT RELATED. HIS APARTMENT HAD NO AIR
            CONDITIONING AND THE HIGH TEMPERATURE REACHED 106
            DEGREES.

0500 PM     EXCESSIVE HEAT   5 S DOWNTOWN MEMPHIS    35.06N 90.05W
08/16/2007  M105 F           SHELBY             TN   BROADCAST MEDIA

            *** 1 FATAL *** LOCAL TELEVISION MEDIA REPORTED THAT A 77
            YEAR OLD WOMAN DIED ON THURSDAY EVENING IN HER HOME NEAR
            MEMPHIS INTERNATIONAL AIRPORT. THE DEATH WAS REPORTED TO
            BE HEAT RELATED. THE AIR CONDITIONER IN THE HOME WAS NOT
            OPERATING PROPERLY. THIS IS THE 9TH DEATH REPORTED SO FAR
            THIS WEEK.

0531 PM     EXCESSIVE HEAT   8 SE DOWNTOWN MEMPHIS   35.05N 89.95W
08/17/2007  E102 F           SHELBY             TN   COUNTY OFFICIAL

            *** 1 FATAL *** SHELBY COUNTY HEALTH DEPARTMENT REPORTED
            A 62 YEAR OLD MALE WAS FOUND DEAD IN HIS HOME NEAR THE
            INTERSECTION OF GETWELL AND ELLISTON. THE HEAT MAY HAVE
            CONTRIBUTED TO HIS DEATH. HIS HOME HAD NO AIR
            CONDITIONING OR FANS. THE WINDOWS WERE ALSO CLOSED. THE
            HIGH TEMPERATURE REACHED 102 DEGREES AND HEAT INDICES
            REACHED 108 DEGREES.

0600 PM     EXCESSIVE HEAT   DOWNTOWN MEMPHIS        35.13N 90.05W
08/17/2007  M102 F           SHELBY             TN   BROADCAST MEDIA

            *** 1 FATAL *** LOCAL NEWSPAPER AND TELEVISION STATION
            REPORTED THE DEATH OF A 60 YEAR OLD MALE FOUND DEAD IN
            HIS MEMPHIS HOME FRIDAY NIGHT AUG. 17, 2007. THE SHELBY
            COUNTY MEDICAL EXAMINER SAID THE DEATH WAS HEAT-RELATED.
            THE HIGH TEMPERATURE WAS 102 AND THE HEAT INDEX REACHED
            108 DEGREES. THIS IS THE 11TH HEAT-RELATED DEATH THIS
            WEEK IN MEMPHIS.

&&

JCL
Special weather statement, Aug 18, 1:40 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
140 PM CDT SAT AUG 18 2007

MSZ023-181915-
CHICKASAW MS-
140 PM CDT SAT AUG 18 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...CHICKASAW COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTH OF WOODLAND AT 140 PM CDT...
MOVING NORTH AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE CAUTION WHEN OUTDOORS DURING SUCH
STRONG WINDS...AND BE ESPECIALLY AWARE OF OLD TREES.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CHICKASAW COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 215 PM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:21 PM CDTHeat AdvisoryMEGCarroll, Gibson, Henry, Lake, Obion, Weakley30 hr
Aug 18, 3:30 PM CDTSevere Thunderstorm WarningMEGFayette45 min
Aug 18, 4:03 PM CDTSevere Thunderstorm WarningMEGShelby42 min
Aug 18, 4:15 PM CDTSevere Thunderstorm WarningMEGFayette25 min
Aug 18, 4:31 PM CDTSevere Thunderstorm WarningMEGHardin29 min
Aug 18, 4:42 PM CDTSevere Thunderstorm WarningMEGShelby48 min
Aug 18, 4:47 PM CDTSevere Thunderstorm WarningMEGMcNairy43 min
Aug 18, 5:12 PM CDTFlash Flood WarningMEGShelby93 min
Aug 18, 5:26 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton49 min
Aug 18, 3:48 PM CDTSevere Thunderstorm WarningMEGUnion27 min
Aug 18, 4:27 PM CDTSevere Thunderstorm WarningMEGMarshall33 min
Aug 18, 4:35 PM CDTSevere Thunderstorm WarningMEGChickasaw40 min
Aug 18, 4:52 PM CDTSevere Thunderstorm WarningMEGTallahatchie38 min
Aug 18, 5:21 PM CDTSevere Thunderstorm WarningMEGCoahoma39 min
Aug 18, 5:33 PM CDTSevere Thunderstorm WarningMEGDeSoto42 min
Aug 18, 5:52 PM CDTFlash Flood WarningMEGCoahoma113 min
Aug 18, 5:54 PM CDTSevere Thunderstorm WarningMEGCoahoma38 min
Aug 18, 6:51 PM CDTSevere Thunderstorm WarningMEGTunica39 min

Nearby

Excessive Heat Warnings in Tennessee, 2007Every excessive heat warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.